Alert archive / Utah / Flash Flood Warnings in 2014

Flash Flood Warning 45, NWS Salt Lake City, UT

September 8, 2014Iron County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 8, 2014, 5:10 PM MDT for Iron County, Washington County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2014, 5:10 PM MDT (23:10 UTC)
Expired
Sep 8, 2014, 11:15 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Iron County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 60 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WGUS55 KSLC 082310
FFWSLC
UTC021-053-090515-
/O.NEW.KSLC.FF.W.0045.140908T2310Z-140909T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
510 PM MDT MON SEP 8 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN UTAH...
  SOUTHWESTERN IRON COUNTY IN UTAH...

* UNTIL 1115 PM MDT MONDAY
    
* AT 508 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER A LARGE AREA OF WASHINGTON COUNTY.  RADAR RAINFALL 
  ESTIMATES INDICATE THAT OVER 1.5 INCHES OF INTENSE RAINFALL HAS 
  FALLEN OVER THE AREA.  THIS INTENSITY AND AMOUNT IS EXPECTED TO 
  CAUSE WIDESPREAD FLASH FLOODING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ST. GEORGE...WASHINGTON...HURRICANE...SANTA CLARA...NEW HARMONY...
  IVINS...TOQUERVILLE...LEEDS...PINE VALLEY AND SNOW CANYON STATE
  PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE TRAVELING IN OR AROUND THESE AREAS...BE AWARE OF THE 
FLASH FLOOD THREAT THROUGH THE NIGHTTIME HOURS.

&&

LAT...LON 3745 11327 3715 11334 3709 11377 3727 11376
      3741 11359 3753 11347 3752 11334

$$

MCINERNEY
1 follow-up statement
117 
WGUS75 KSLC 090211
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
811 PM MDT MON SEP 8 2014

UTC021-053-090221-
/O.CAN.KSLC.FF.W.0045.000000T0000Z-140909T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-IRON UT-
811 PM MDT MON SEP 8 2014

...THE FLASH FLOOD WARNING FOR CENTRAL WASHINGTON AND SOUTHWESTERN
IRON COUNTIES IS CANCELLED...

THE HEAVY RAIN OVER MOST OF WASHINGTON COUNTY HAS ENDED...AND 
FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO 
HEED ALL ROAD CLOSURES.

LAT...LON 3745 11327 3715 11334 3709 11377 3727 11376
      3741 11359 3753 11347 3752 11334

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:35 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 8, 3:35 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT MON SEP 8 2014

.SYNOPSIS...TROPICAL MOISTURE WILL REMAIN OVER THE AREA THROUGH
TOMORROW. A DRIER NORTHWEST FLOW WILL DEVELOP FOR MIDWEEK AS HIGH
PRESSURE REBUILDS OVER THE REGION.

&&

.DISCUSSION...DEEP TROPICAL MOISTURE HAS MOVED OVER THE FORECAST
AREA THIS AFTERNOON. SATELLITE DERIVED PWS SHOW VALUES RANGING
FROM 1.0 INCH OVER NORTHERN UTAH TO UP TO 1.5 INCHES NEAR THE
UT/AZ BORDER...WELL IN EXCESS OF THREE STANDARD DEVIATIONS ABOVE
NORMAL FOR THIS TIME OF YEAR. A PACIFIC STORM SYSTEM IS PUSHING
INTO NEVADA AND WILL MOVE ACROSS UTAH THIS EVENING AND OVERNIGHT.

AHEAD OF THE WAVE...NUMEROUS SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED OVER THE WESTERN HALF OF THE STATE...WITH MORE SCATTERED
CONVECTION ELSEWHERE. HEAVY RAIN HAS BEEN REPORTED WITH THESE
CELLS...WHICH HAVE ALREADY PRODUCED WIDESPREAD FLASH FLOODING AT
ZION NATIONAL PARK. AS THE WAVE MOVES ACROSS THE
STATE...PRECIPITATION IS EXPECTED TO BECOME MORE WIDESPREAD BUT
MAY BE MORE STRATIFORM IN NATURE. STILL...THE THREAT OF HEAVY RAIN
CONTINUES OVERNIGHT AND INTO TUESDAY. GOING FLASH FLOOD WATCH OVER CENTRAL
AND SOUTHERN UTAH COVERS THE THREAT WELL.

AS THE TROUGH PASSES...THE FLOW WILL FLIP TO A W/NW DIRECTION
BEHIND IT...BRINGING IN DRIER AND MORE STABLE AIR FOR THE MIDDLE
PART OF THE WEEK. HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE
UPCOMING WEEKEND. WARMING TREND WILL BE SLOW...BUT MAXES ARE
EXPECTED TO APPROACH CLIMO BY THE WEEKEND. SOME INDICATION THAT A
BIT OF MOISTURE WILL RETURN TO THE SOUTH OVER THE WEEKEND AS THE
FLOW FINALLY GOES BACK TO S/SWLY...BUT HARD TO SAY AT THIS TIME.

&&

.AVIATION...WINDS AT THE SLC TERMINAL ARE EXPECTED TO PREVAIL OUT OF
THE SOUTH THROUGH TONIGHT. HOWEVER...WINDS WILL BECOME OCCASIONALLY
ERRATIC AND GUSTY AS THUNDERSTORMS MOVE THROUGH THE SURROUNDING AREA
THROUGH THIS EVENING. THERE IS A 50 PERCENT CHANCE OF THUNDERSTORMS
AT THE TERMINAL BETWEEN 22Z AND 01Z AND BRIEF MVFR CONDITIONS MAY BE
POSSIBLE. THERE IS A GREATER CHANCE OF RAIN WITH CIGS BELOW 7KFT
AFTER 03Z TONIGHT AND CONTINUING INTO TUESDAY MORNING...BUT ONLY A
20 PERCENT CHANCE OF THUNDERSTORMS.

&&

.FIRE WEATHER...MOISTURE WILL REMAIN ACROSS THE AREA THROUGH TONIGHT
AND EARLY TUESDAY AND THEN START TO DRY FROM NORTHWEST TO SOUTHEAST
DURING THE COURSE OF THE DAY. MANY AREAS SOUTH OF I-80 WILL RECEIVE
0.50 TO 1.00 INCH OF RAIN WITH LOCALLY UP TO 3 INCHES ARE POSSIBLE.
A DRY NORTHWEST FLOW WILL THEN PREVAIL WEDNESDAY THROUGH SATURDAY.
RELATIVE HUMIDITY VALUES WILL LOWER INTO THE UPPER TEENS OVER THE
NORTHWEST DESERT BY THURSDAY AND THEN OTHER VALLEYS FRIDAY THROUGH
SATURDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR UTZ010-012>016-
     019>021-517-518.

WY...NONE.
&&

PUBLIC...TRAPHAGAN
FIRE WEATHER...STRUTHWOLF
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 8, 3:40 PM MDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
340 PM MDT MON SEP 8 2014

UTZ001>016-019>021-517-518-WYZ021-090945-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
340 PM MDT MON SEP 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ABUNDANT MOISTURE WILL BRING A THREAT FOR HEAVY RAINFALL AND
FLASH FLOODING TO CENTRAL AND SOUTHERN UTAH TONIGHT...AND
CONTINUING INTO TUESDAY. THE FLASH FLOOD RISK WILL BE GREATEST
WITHIN SLOT CANYONS AND SLICKROCK AREAS...NORMALLY DRY
WASHES...AND NEAR RECENT BURN SCARS. URBAN AREAS MAY EXPERIENCE
DRAINAGE PROBLEMS RESULTING FROM HEAVY RAINFALL...AND TRAVEL ON
BACKCOUNTRY ROADS WILL BECOME DIFFICULT. SIGNIFICANT RISES ARE
ALSO LIKELY ALONG THE LARGER RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING WILL CONTINUE
INTO THE DAY TUESDAY ACROSS CENTRAL AND SOUTHERN UTAH. DRIER AIR
WILL WORK INTO THE REGION LATE IN THE DAY TUESDAY BRINGING AN END
TO THE HEAVY RAIN THREAT BY TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 8, 2:44 PM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
244 PM MDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     FLASH FLOOD      20 N ESCALANTE          38.05N 111.60W
09/08/2014                   GARFIELD           UT   PARK/FOREST SRVC

            HARRIS WASH FLASH FLOODED ON FRIDAY...SEPTEMBER 5TH.
            PEOPLE STRANDED WITH ROADS WASHED OUT NEAR HOLE IN THE
            ROCK ROAD.

&&

BMCINERN
Local storm report, Sep 8, 3:04 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
304 PM MDT MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     FLASH FLOOD      4 NW SPRINGDALE         37.22N 113.05W
09/08/2014                   WASHINGTON         UT   PARK/FOREST SRVC

            FLASH FLOODING IN ZION NATIONAL PARK. MULTIPLE DRAINAGES
            IN THE PARK FLASH FLOODING WITH WATERFALLS OVER MOST OF
            THE WESTERN END.

&&

BMCINERN
Special weather statement, Sep 8, 4:55 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
455 PM MDT MON SEP 8 2014

UTZ002-003-006-007-009-082330-
WASATCH MOUNTAIN VALLEYS UT-SALT LAKE AND TOOELE VALLEYS UT-
WESTERN UINTA MOUNTAINS UT-NORTHERN WASATCH FRONT UT-
WASATCH MOUNTAINS I-80 NORTH UT-
455 PM MDT MON SEP 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SUMMIT...NORTHEASTERN
SALT LAKE...MORGAN...CENTRAL WEBER AND EASTERN DAVIS COUNTIES UNTIL
530 PM MDT...

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS BETWEEN WOODS CROSS AND FARR WEST
MOVING TO THE NORTHEAST AT AROUND 30 MPH.

WINDS IN EXCESS OF 40 MPH HAVE BEEN OBSERVED IN ASSOCIATION WITH
THESE STORMS. HEAVY RAIN WILL ALSO PRODUCE AREAS OF URBAN FLOODING.

LOCATIONS IMPACTED INCLUDE...
SALT LAKE CITY...OGDEN...LAYTON...BOUNTIFUL...FARMINGTON...MORGAN...
ROY...CLEARFIELD...KAYSVILLE...SYRACUSE...CLINTON...SOUTH OGDEN...
NORTH SALT LAKE...CENTERVILLE...WOODS CROSS...WASHINGTON TERRACE...
RIVERDALE...HOOPER...SOUTH WEBER AND WEST BOUNTIFUL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

STRONG WINDS WITH THESE STORMS MAY OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4071 11186 4115 11223 4133 11167 4099 11135
TIME...MOT...LOC 2252Z 240DEG 49KT 4093 11190

MT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:01 PM MDTSpecial Weather StatementSLCUtah44 min
Sep 8, 12:37 AM MDTSpecial Weather StatementSLCUtah53 min
Sep 8, 2:37 PM MDTFlash Flood WarningSLCWashington3 hr
Sep 8, 3:35 PM MDTFlash Flood WarningSLCJuab, Millard3 hr
Sep 8, 4:55 PM MDTSpecial Weather StatementSLCMorgan35 min
Sep 8, 5:13 PM MDTAreal Flood AdvisorySLCBox Elder, Davis, Morgan, Salt Lake, Weber3 hr
Sep 8, 5:49 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.